Announcement

Collapse
No announcement yet.

Domperidone and Serious Side Effects on Withdrawal - Please Help!

Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • Domperidone and Serious Side Effects on Withdrawal - Please Help!

    I took 30mg daily of Domperidone for 10 months to help me breastfeed. I then stopped overnight with no tapering in January 2013. After a few days I got severe insomnia, involuntary upper body movement, pacing, agitation, some psychosis, restless legs, anxiety, short term memory loss, apathy. 10 months later I still have all these symptoms, except for the psychosis and involuntary body movements which both stopped a few moths after stopping. I now have severe depression. I have never had any of these symptoms before in my life. I have had to stop working and get help with child care and can barely function. Has any one else had these symptoms? If so how long did they last and how did they get cured? I'm taking anti depressants but they're not working. What causes these symptoms? Is it the blocking of dopamine to the brain during taking Domperidone? Or is withdrawal symptoms from suddenly coming off the drug with no tapering? Please help as I can barely function and I need some answers. None of the professionals I've seen have seen anything like this before so they can't help. Thanks very much.

  • #2
    Nicklaurie:

    I have heard of one other case like this, that occurred following long exposure and rapid discontinuation. This case was resolved quickly by returning to domperidone for a month followed by a slow withdrawal over several months.

    Tom Hale Ph.D.

    Comment


    • #3
      Thank you Dr Hale. How long was the person you mention off domperidone before she went back on the drug? What sort of symptoms did she have - pls could you list these? Finally what dose was she on please before she abruptly stopped domperidone and what dose was she on when she went back on the drug? In my situation I was taking 9 capsules of Fenugreek per day along with 30mg of domperidone. SO if I go back on domperidone do I need to go back on fenugreek as well? I am also on antidepressants (venlafaxine - 225mg a day). Would that make a difference to the domperidone working if I go back on it? Finally did she have depression as well as a symptom? And last question, what is the mechanism by which it works to go back on the domperidone and then taper off slowly? Is it to do with prolactin levels? Thanks

      Comment


      • #4
        Nicklaurie:

        Go check these references which have been published. I think your symptoms MAY be this is the rare withdrawal from domperidone. Don't know for sure. This is all we know about this unusual presentation in some patients.

        Tom Hale PhD.

        ------------------------------------------------------------------------------------------------------

        Can Pharm J (Ott). 2013 Jul;146(4):210-2. doi: 10.1177/1715163513492928.
        Domperidone withdrawal in a breastfeeding woman.
        Papastergiou J, Abdallah M, Tran A, Folkins C.
        Source

        PMID: 23940477

        -----------------------------------------------------------------------------------------------------

        Ann Pharmacother. 2011 Sep;45(9):e51. doi: 10.1345/aph.1Q214. Epub 2011 Aug 18.
        Domperidone-induced tardive dyskinesia and withdrawal psychosis in an elderly woman with dementia.
        Roy-Desruisseaux J, Landry J, Bocti C, Tessier D, Hottin P, Trudel JF.
        Source
        Facult? de M?decine et des Sciences de la Sant?, Universit? de Sherbrooke, Sherbrooke, Quebec, Canada. Jean-Francois.Trudel@USherbrooke.ca
        Abstract
        OBJECTIVE:

        To report a case of probable domperidone-induced tardive dyskinesia and withdrawal psychosis in an elderly woman.
        CASE SUMMARY:
        A 75-year-old woman was first assessed for cognitive decline and personality changes. On clinical examination, diffuse choreoathetoid movements were noted. Chronic domperidone use seemed the most likely cause for the movement disorder and was abruptly discontinued. Within a few days, she developed a severe psychotic syndrome with Capgras delusions; the movement disorder continued unabated. Both the movement disorder and psychotic symptoms promptly remitted with risperidone treatment.
        DISCUSSION:
        Domperidone has, on rare occasions, been associated with acute extrapyramidal syndromes, especially in young children, but, to our knowledge, this is the first case of domperidone-induced tardive dyskinesia and withdrawal psychosis, adverse effects associated with chronic central nervous system dopaminergic blockade. Domperidone is a dopamine D₂ receptor antagonist that does not usually cross the blood-brain barrier. However, blood-brain barrier alterations occur with aging and dementia, which may explain central nervous system penetration of domperidone in our patient, diagnosed with probable frontotemporal dementia. The association was rated as probable on the Naranjo probability scale.
        CONCLUSIONS:
        Chronic use of domperidone may, on rare occasions, induce neuropsychiatric syndromes similar to those seen with the use of antipsychotics. This may be more likely in situations in which the blood-brain barrier is damaged, as in vascular and degenerative dementias.

        PMID: 21852591

        Comment


        • #5
          Thank you Dr Hale. I am familiar with both those case studies. I am interested however in your post dated 26 Jan 2012 in the thread "Stopping Domperidone" where you said "I've had a recent case report of a patient who suffered a lot of symptoms upon withdrawal but her dose much much higher than this [ie higher than 80mg daily]." That was a separate report to the article you cite above which was published one and a half years after your post in July 2013 and the relevant dose was only 80mg. Can you please clarify what this lady's symptoms were and how long she was off the drug before she went back on it. Thank you.

          Comment


          • #6
            Dear Dr Hale you also refer to this same lady in another thread called "Domperidone Withdrawal" in your post dated 23 January 2013 so hence I would be really grateful for some information about this lady's case as any information is highly valuable. Thank you again.

            Comment


            • #7
              I don't actually remember this specific case. It sounds very similar to the case report I sent. I'm pretty sure its the same lady.

              Dr. Hale

              Comment

              Working...
              X